Thunderstorm Wind, Ballard
- When
- June 16, 10:34 AM CST
- Where
- Ballard County, Kevil
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 37.080, -88.900
An off-duty meteorologist estimated winds gusted to 60 mph.
A bowing line of thunderstorms increased in intensity as it moved east across western Kentucky into an increasingly unstable atmosphere. Damaging surface winds were enhanced by a strong 50-knot rear-inflow jet feeding into the complex.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A bowing line of thunderstorms increased in intensity as it moved east across western Kentucky into an increasingly unstable atmosphere. Damaging surface winds were enhanced by a strong 50-knot rear-inflow jet feeding into the complex.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 16, 6:37 AM CST, 3 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 737 AM CDT TUE JUN 16 2009 .UPDATE... YET ANOTHER LINE OF STRONG THUNDERSTORMS CONTINUES TO MARCH EAST/SOUTHEASTWARD ACROSS SOUTH-CENTRAL MISSOURI. HAVE UPPED PRECIPITATION PROBABILITIES ACROSS THE ENTIRE REGION AS A RESULT. ALSO UPDATED GRIDDED QPF FORECAST TO ACCOUNT FOR ASSOCIATED HEAVY RAIN. WHILE IR SATELLITE IMAGERY SEEMS TO BE HINTING AT A SLIGHT WARMING OF CLOUD TOPS OVER THE PAST HOUR...SEVERE POTENTIAL MAY BECOME ENHANCED ON THE LEADING EDGE LATER THIS MORNING NOW THAT DIURNAL HEATING IS UNDERWAY. EVEN IF THIS INITIAL ROUND CONTINUES TO WEAKEN...ADDITIONAL ACTIVITY WILL LIKELY FIRE AS THE ATMOSPHERE FURTHER DESTABILIZES BY AFTERNOON. && .DISCUSSION.../ISSUED 142 AM CDT TUE JUN 16 2009/ MAIN CONCERN CONTINUES TO BE SEVERE WEATHER AND HEAVY RAIN POTENTIAL TODAY. AS WITH THE PAST SEVERAL DAYS...BROADER SCALE MODELS ARE CHALLENGED AT DEPICTING TIMING AND OVERALL EVOLUTION OF BOWING MCS OVER CENTRAL MISSOURI. MESOSCALE MODELS ARE NOT PARTICULARLY MUCH HELP EITHER...ALTHOUGH THE NCAR 3KM ARW-WRF SEEMED TO HAVE THE BEST HANDLE. MANY OF THE MODEL RUNS EXAMINED TEND TO TAKE THE CONVECTIVE COMPLEX OVER MISSOURI NORTH OF THE IMMEDIATE FORECAST AREA LATE TONIGHT...WHICH IS THUS FAR NOT PANNING OUT. MORE THAN LIKELY...THE CONVECTIVE COMPLEX WILL CONTINUE TO PROGRESS DUE EASTWARD...FEEDING ON THE RIBBON ON HIGHEST INSTABILITY OVER THE NORTHERN HALF OF THE FORECAST AREA. STRONG AND POTENTIALLY DAMAGING WIND APPEARS TO BE THE PRIMARY CONCERN FROM THIS INITIAL MCS JUDGING BY THE REPORTS TO OUR WEST AND REFLECTIVITY PATTERN. AS THE SYSTEM CONTINUES EASTWARD EARLY THIS MORNING...SOME WEAKENING IS LIKELY AS THE MCS BEGINS TO OUTRUN ITS LOW-LEVEL JET ORIGINATION SOURCE. REMNANTS FROM THIS INITIAL SYSTEM WILL LIKELY DEPART THE REGION EARLY ENOUGH TODAY TO ALLOW FOR FURTHER DESTABILIZATION BY AFTERNOON. THIS WILL SET THE STAGE FOR ADDITIONAL THUNDERSTORM DEVELOPMENT THIS AFTERNOON AS THE ATMOSPHERE BECOMES VERY UNSTABLE. AS OUTLINED IN THE LATEST SPC DAY 1 OUTLOOK...DAMAGING WINDS WILL TEND TO THE GREATEST THREAT...BUT LARGE HAIL...LOCALLY HEAVY RAIN...AND AN ISOLATED TORNADO ARE ALSO POSSIBLE. THE EVENTUAL PATTERN OF DEVELOPMENT IS DIFFICULT TO DETERMINE AT THIS TIME...AND WILL LARGELY DEPEND UPON THE EVOLUTION OF THE INITIAL SYSTEM THIS MORNING. AFTER THE POTENTIALLY SEVERE CONVECTIVE ACTIVITY TODAY...A TREND TOWARDS DRIER CONDITIONS IS ANTICIPATED OVER THE NEXT FEW DAYS AS A MID-LEVEL RIDGE BUILDS INTO THE REGION FROM THE SOUTHERN PLAINS. TONIGHT AND WEDNESDAY...THE FORECAST AREA WILL STILL BE ON THE NORTHERN PERIPHERY OF THE RIDGE WHERE ISOLATED CONVECTIVE DEVELOPMENT IS STILL POSSIBLE. BY WEDNESDAY NIGHT AND THURSDAY...HOWEVER...THE ATMOSPHERE SHOULD BE SUFFICIENTLY CAPPED TO INHIBIT THUNDERSTORM DEVELOPMENT. HEAT AND HUMIDITY WILL BE THE RULE LATE IN THE WEEK... AS HEAT INDICES COULD TOP THE 100 DEGREE MARK BOTH THURSDAY AND FRIDAY. BY LATE FRIDAY...THE APPROACH OF AN UPPER-LEVEL TROUGH AND SURFACE COLD FRONT WILL PROVIDE ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS. THIS CHANCE WILL BE SHORT-LIVED...LARGELY CONFINED TO LATE FRIDAY AFTERNOON AND EVENING. DRY CONDITIONS WILL RETURN OVER THE WEEKEND AS HIGH PRESSURE BUILDS IN. IT WILL STILL BE QUITE WARM...BUT NOT NEARLY AS OPPRESSIVE AS WHAT IS EXPECTED THURSDAY AND FRIDAY. && .AVIATION... TIMING OF SHOWERS AND THUNDERSTORMS OVER CENTRAL MO INTO KCGI (10Z) AND KPAH (11Z) IS GENERALLY ON TARGET...BUT IF ANYTHING MAY POSSIBLY HAVE TO BE ADJUSTED AN HOUR SOONER DEPENDING ON PROGRESSION OF THIS SYSTEM. VISIBILITIES FROM FOG WERE GENERALLY IMPROVING EARLY THIS AM AS EXPECTED. OTHERWISE CLOUD DECKS WILL CONTINUE TO INCREASE AND LOWER AS THE MCS/SHOWER AND THUNDERSTORM ACTIVITY APPROACHES AND OVERSPREADS THE REGION EARLY THIS MORNING. FORECAST RAIN AND THUNDERSTORMS TO ARRIVE AROUND MIDDAY FOR KEVV AND KOWB...ALTHOUGH HELD AT VCTS FOR THOSE SITES FOR NOW. MAY HAVE TO ADJUST SOONER DEPENDING ON THE MCS PROGRESSION. CEILINGS AND VISIBILITIES WILL BE REDUCED TO AT LEAST MVFR BY THUNDERSTORMS...OTHERWISE VFR CONDITIONS WILL BE THE MOST PREVALENT THROUGHOUT THE PERIOD. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && PRESLEY/SHANKLIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 524 AM CDT TUE JUN 16 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-171000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 524 AM CDT TUE JUN 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE QUAD STATE REGION TODAY...AS A COUPLE ROUNDS OF THUNDERSTORMS ARE POSSIBLE. A COMPLEX OF THUNDERSTORMS MOVING ACROSS SOUTHERN MISSOURI THIS MORNING MAY CARRY A SEVERE RISK IF IT MAINTAINS ITS STRENGTH BY THE TIME IT ENTERS SOUTHEAST MISSOURI...WHICH WOULD LIKELY OCCUR BETWEEN 8 AND 9 AM AT PRESENT SPEED. LATE THIS MORNING AND INTO THE AFTERNOON HOURS...THE DEVELOPMENT OF ADDITIONAL SEVERE THUNDERSTORM ACTIVITY IS EXPECTED AREA-WIDE AS THE ATMOSPHERE BECOMES VERY UNSTABLE. SOME OF THE STORMS MAY ORGANIZE INTO BOWING LING SEGMENTS...SO DAMAGING WIND APPEARS TO BE THE PRIMARY CONCERN. LARGE HAIL AND LOCALLY HEAVY RAIN ARE ALSO POSSIBLE...AND AN ISOLATED TORNADO CANNOT BE RULED OUT WHERE STORM COMPLEXES INTERACT WITH EXISTING OUTFLOW BOUNDARIES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS PRIMARILY EAST OF THE MISSISSIPPI RIVER WEDNESDAY...THEN ANOTHER CHANCE FRIDAY AFTERNOON AND EVENING. HOT...HUMID AIR IS FORECAST TO SPREAD ACROSS THE REGION THURSDAY AND FRIDAY. MAXIMUM HEAT INDEX VALUES BOTH AFTERNOONS MAY BE AROUND 100 DEGREES. THIS WILL BE THE FIRST WAVE OF HEAT TO AFFECT THE REGION THIS SEASON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY ACROSS A LARGE PART OF THE QUAD STATE REGION. PRESLEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 802 AM CDT TUE JUN 16 2009 MOZ076-086-100-107-161600- WAYNE-BOLLINGER-CARTER-PERRY- INCLUDING THE CITIES OF...GREENVILLE...PIEDMONT AND SAM A BAKER STATE PARK 802 AM CDT TUE JUN 16 2009 ...SIGNIFICANT WEATHER ADVISORY... AT 756 AM CDT/856 AM EDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE VERY STRONG WINDS 45 TO 55 MPH. THESE STORMS WERE LOCATED ALONG A LINE 55 TO 65 MPH WEST...NORTHWEST TO PIEDMONT ...MOVING EAST AT 25 MPH. THE LEADING EDGE OF THE STORMS WILL MOVE NEAR A PERRYVILLE...GRASSY...SHOOK MISSOURI LINE BY 930 AM. IN ADDITION TO THE POTENTIAL FOR STRONG WINDS...HEAVY RAIN...UP TO AN INCH AN HOUR...MAY CAUSE SHARP RISES ON LOCAL CREEKS AND STREAMS AND MAY CAUSE LOCALIZED FLOODING. MOVE INDOORS TO A PLACE OF SAFETY. STRONG WINDS MAY BRING DOWN TREE LIMBS AND BLOW AROUND DEBRIS AND OTHER OUTDOOR OBJECTS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1034 AM CDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 AM HAIL NEELYVILLE 36.56N 90.51W
06/16/2009 E0.25 INCH BUTLER MO TRAINED SPOTTER
LITTLE OR NO WIND
&&
PATSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1046 AM CDT TUE JUN 16 2009 ILZ084>086-088>090-092>094-KYZ001>005-MOZ109>112-114-161645- PULASKI-ALEXANDER-MASSAC-JOHNSON-UNION-POPE-WILLIAMSON-SALINE-JACKSON- BALLARD-MCCRACKEN-CARLISLE-HICKMAN-STODDARD-SCOTT-MISSISSIPPI-BUTLER- NEW MADRID-FULTON- INCLUDING THE CITIES OF...ANNA...BARDWELL...BERNIE...BLOOMFIELD... CAIRO...CHARLESTON...DEXTER...EAST PRAIRIE...JONESBORO...LA CENTER... LILBOURN...MARION...MINER...NEW MADRID...PORTAGEVILLE...SIKESTON... VIENNA AND WICKLIFFE 1046 AM CDT TUE JUN 16 2009 ...SIGNIFICANT WEATHER ADVISORY... AT 1037 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS WITH WINDS LIKELY TO REACH TOWARD THE 40 TO 50 MPH RANGE FROM NOW THROUGH NOON. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 19 MILES WEST OF MAKANDA TO 18 MILES NORTHWEST OF OLIVE BRANCH TO 8 MILES EAST OF BLOOMFIELD TO 3 MILES EAST OF QULIN TO 30 MILES SOUTHWEST OF QULIN...MOVING EAST AT 35 MPH. THE LEADING EDGE OF THE STORMS SHOULD MOVE NEAR A LINE FROM JUST WEST OF HARRISBURG AND METROPOLIS ILLINOIS...ONWARD TO WEST PADUCAH AND ARLINGTON KENTUCKY...TO NEW MADRID MISSOURI BY NOON. MOVE INDOORS TO A PLACE OF SAFETY. STRONG WINDS MAY BRING DOWN TREE LIMBS AND BLOW AROUND DEBRIS AND OTHER OUTDOOR OBJECTS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SMITH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1130 AM CDT TUE JUN 16 2009 ILZ085>087-090-091-094-INZ085-KYZ001>016-018-MOZ112-114-161745- MASSAC-POPE-HARDIN-WILLIAMSON-SALINE-GALLATIN-POSEY-HENDERSON-UNION-W EBSTER-HOPKINS-CRITTENDEN-LIVINGSTON-CALDWELL-BALLARD-MCCRACKEN-LYON- MARSHALL-TRIGG-CARLISLE-GRAVES-HICKMAN-CALLOWAY-MISSISSIPPI-NEW MADRID-FULTON- INCLUDING THE CITIES OF...BARDWELL...BENTON...BRECKINRIDGE CENTER... CALVERT CITY...CARTERVILLE...CLINTON...EDDYVILLE...ELDORADO... FULTON...HARRISBURG...HERRIN...HICKMAN...JOHNSTON CITY...LAND BETWEEN THE LAKES AREA...LONE OAK...MARION...MAYFIELD...MORGANFIELD... MURRAY...PADUCAH...PRINCETON...REIDLAND...SHAWNEETOWN...STURGIS AND WICKLIFFE 1130 AM CDT TUE JUN 16 2009 ...SIGNIFICANT WEATHER ADVISORY... AT 1124 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG...TO POTENTIAL SEVERE THUNDERSTORMS WITH LOCAL WIND GUSTS 40 TO 50 MPH LIKELY ALONG THE LINE OF THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 3 MILES NORTHEAST OF HERRIN TO CRAINVILLE TO 7 MILES SOUTHWEST OF MARION TO 24 MILES NORTHWEST OF BROOKPORT TO WICKLIFFE TO 7 MILES NORTHWEST OF DORENA TO 9 MILES WEST OF BOUNDURANT...MOVING EAST AT 50 MPH. IN ADDITION TO THE WIND...SMALL HAIL MAY INITIALLY BE POSSIBLE ...SO MOVE INDOORS TO A PLACE OF SAFETY. STRONG WINDS MAY BRING DOWN TREE LIMBS AND BLOW AROUND DEBRIS AND OTHER OUTDOOR OBJECTS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SMITH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1134 AM CDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1134 AM TSTM WND GST KEVIL 37.08N 88.89W
06/16/2009 E60 MPH BALLARD KY NWS EMPLOYEE
&&
PATSThe Paducah radar (KPAH), 11 km away, was scanning. The volume nearest the first event began at 16:32 UTC.
6 thunderstorm wind, 2 lightning, 1 tornado. Local standard time, as filed.
An off-duty meteorologist estimated winds gusted to 60 mph.
Lightning took out power lines at the junction of U.S. Highway 62 and Highway 121.
Shingles were blown off a large section of the roof of a restaurant. A nearby tree was blown down, blocking one lane of a road. Large limbs were blown down. An off-duty meteorologist estimated winds gusted to 60 mph in the same general area.
A tree and utility pole was blown down.
The tornado touched down along a rural road, not far from the intersection of U.S. Highways 62 and 641. Three barns or farm outbuildings were nearly destroyed. Four 1500-pound hay bales were tossed end over end. Metal debris was thrown into trees at a 90-degree angle to the left of the path. Large hardwood trees and other trees were uprooted. Small limbs were broken out of some trees halfway up. A power pole was pushed over. An eyewitness reported a sudden increase in whirling debris. Peak winds were estimated near 105 mph.
Damaging winds occurred in the Oak Grove area, southwest of Hopkinsville. A wind gust to 63 mph was measured at the junction of Interstate 24 and Highway 107 southwest of Hopkinsville. Numerous trees were down, blocking roads. Shingles were off some roofs. Interstate signs were blown down, partially blocking the intersection of Interstate 24 and Highway 41A.
Trees were down, blocking at least two roads.
Downed tree limbs and power lines were reported.
Lightning struck the 911 dispatch center, knocking out the dispatch consoles and phone lines. Lightning was blamed for a nearby garage fire that occurred about the same time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2009Every state in 2009This day in weather historyThe tornado archive for Kentucky, 2009Warnings in Kentucky, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172277, 172430, 172281, 172282, 172276, 172280, 172279, 174895, 174901.